North Dakota, 2022

Drought in North Dakota, March 1 to 31, 2022

March 1 to 31, 2022 · NWS BIS · 13 events in 13 counties and zones

The ongoing drought continued over the western third of North Dakota during March 2022. Divide, Williams and McKenzie counties had D3 drought while the remaining counites were D2.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

The ongoing drought continued over the western third of North Dakota during March 2022. Divide, Williams and McKenzie counties had D3 drought while the remaining counites were D2. Refer to the U.S. Drought Monitor for details.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Feb 28, 9:24 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Feb 28, 9:24 PM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
924 PM CST Mon Feb 28 2022

.UPDATE...
Issued at 924 PM CST Mon Feb 28 2022

For this update, just tweaked precipitation chances based on the
latest observations and trends. Also updated precipitation types
using some of the latest guidance for temperatures aloft. Given
this new data, decided to add a few counties to the north on the
SPS for mixed precipitation.

UPDATE Issued at 714 PM CST Mon Feb 28 2022

Quick update to add in some patchy fog around the Minot area for
the next few hours. It shouldn't last for much longer with
precipitation starting to make its way in, but it has been fairly
persistent. Also issued an SPS for the wintry mix that is starting
to develop across the northwest, which should continue to spread
south and east through the night. We have started to see unknown
precipitation reports at Williston.

UPDATE Issued at 555 PM CST Mon Feb 28 2022

Early this evening, a cold front was draped from the northwest
corner of the state, extending southeast into the James River
Valley. A few radar echoes have started to develop across the
northwest part of the state along this front and this development
should continue south and east through the night. Not much has
changed with regards to our thinking on mixed precipitation. For
this update, just blended in the latest observations to the going
forecast.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 235 PM CST Mon Feb 28 2022

Forecast highlights in the short term period will be the weather
associated with a clipper system set to move through and impact
the area tonight.

Currently, strong northwest flow aloft with surface low pressure
centered over north central Montana and a sfc ridge extending from
across south central Canada into northern ND. As expected today,
large temperature difference northeast to southwest with a strong
baroclinic zone draped across the region. Highs thus far across
the Turtle Mountains in the teens with upper 40s southwest and
south central. Area of low stratus continues to advect
south/southeast south of the sfc ridge, now encompassing all areas
along Highway 52 and points north and east. Will keep a mention
of flurries through the afternoon within this area with some
visibility reductions noticed with sfc obs within the stratus
deck. The stratus will continue to develop over all but southwest
North Dakota through tonight.

Upper level jet and an associated mid level S/WV impulse will move
east-southeast across the Northern Plains now through tonight,
accompanied by a sfc trough extending from eastern Montana into
central South Dakota. The upper level forcing will combine with
low level frontogenesis and isentropic lift north of the sfc
trough to bring a broad area of light precipitation across much of
the state. Precipitation will begin northwest later today/early
this evening, then spread south and east through tonight. Not much
has changed from the previous forecast, with high confidence we
will see a solid band of precipitation so POPs were increased a
bit. Along and to the north of the axis of highest QPF, which
ensemble guidance suggests will approach around one tenth of an
inch at most, precipitation is likely to mostly fall as snow still.
The southern edge of the QPF shield could be subject to
temperatures aloft above freezing, a loss of ice production aloft,
or a combination of both, resulting in a mix of rain, sleet, or
freezing rain, highly dependent on air or ground temperatures.
Latest guidance did shift the swath of light ice accumulations a
bit farther south, now along a corridor extending from Williston
to Bismarck and into portions of the James River Valley.

With still some degree of uncertainty, will not issue any
headlines, and will continue to mention the freezing rain threat
in the HWO and other products. If needed, elevated wording can be
used this evening once we see what areas may see the higher
impacts.

Precipitation will end west to east Tuesday morning as the mid
level impulse exits to our east. Lingering stratus coupled with
the upper jet aloft and quasi-stationary boundary layer all led me
to maintain a mention of drizzle or freezing drizzle through the
day Tuesday. BUFKIT soundings also supported this thinking. High
Tuesday will once again have a wide range, with mid 50s southwest
and upper teens northeast.

.LONG TERM...(Tuesday night through Monday)
Issued at 235 PM CST Mon Feb 28 2022

Very active pattern through the long term period, with additional
chances for mixed precipitation through Fri morning, colder
temperatures, and the potential for a winter storm early this
weekend.

A continuous northwest flow pattern will bring multiple embedded
waves across the region through Thursday, each interacting with a
lingering frontal boundary which slowly pushes south with time.
Each wave looks to bring a band of mixed precipitation with it,
with several more chances for freezing rain considering the lack
of ice aloft at times. Some potential also exists for banded
precipitation, specifically Wed night into Thursday which models
continued to highlight.

Low level WAA Thu night into Fri AM also still present, and opted
to maintain freezing drizzle wording in the forecast for this.

Ensembles continue to highlight the accumulating snow potential
Saturday morning through Sunday morning. Large western CONUS
trough is projected to kick out a strong S/WV, triggering lee side
cyclogenesis with this system lifting north/northeast across the
Central Plains. Currently, southern and eastern areas of our
region are favored for impactful weather, though uncertainty
remains high. Will continue to monitor closely as with everything
else during this active week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 924 PM CST Mon Feb 28 2022

A messy pattern will lead to widespread MVFR/IFR categories
through much of the period. Precipitation will begin to develop
this evening across the northwest and spread southeast through the
night. That will mean some chances of -FZRA at KXWA and KBIS. If
KDIK sees any precipitation, it will likely remain
-RA. KMOT remains all snow and KJMS will start off as snow but may
 transition to some freezing drizzle Tuesday afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...NH
LONG TERM...NH
AVIATION...ZH
Hazardous weather outlook, Feb 28, 10:37 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1037 PM CST Mon Feb 28 2022

NDZ001-002-009>011-017>023-025-034>037-042-045>048-050-051-020445-
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1037 PM CST Mon Feb 28 2022 /937 PM MST Mon Feb 28 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Rest of Tonight

There is a chance of light freezing rain tonight. Ice
accumulations of a few hundredths of an inch are possible. Travel
may be hazardous.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light freezing rain will be possible at times Tuesday through
Friday.

There is potential for a winter storm to impact the region Friday
night through Sunday morning. Stay tuned for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ031>033-040-041-043-044-020445-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
937 PM MST Mon Feb 28 2022

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Light freezing rain will be possible at times Tuesday through
Friday.

There is potential for a winter storm to impact the region Friday
night through Sunday morning. Stay tuned for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ003>005-012-013-020445-
Renville-Bottineau-Rolette-McHenry-Pierce-
1037 PM CST Mon Feb 28 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...Rest of Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is potential for a winter storm to impact the region Friday
night through Sunday morning. Stay tuned for updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 28, 7:04 PM CST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Bismarck ND
704 PM CST Mon Feb 28 2022

NDZ009-010-017>021-034>037-042-045>048-050-051-010600-
Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-McLean-Morton-
Burleigh-Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
Including the cities of Williston, New Town, Stanley, Parshall,
Watford City, Killdeer, Halliday, Beulah, Hazen, Center,
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mandan,
Bismarck, Steele, Tappen, Jamestown, Elgin, Carson, New Leipzig,
Fort Yates, Selfridge, Solen, Linton, Strasburg, Napoleon,
Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes,
and Ellendale
704 PM CST Mon Feb 28 2022 /604 PM MST Mon Feb 28 2022/

...WINTRY MIX OF LIGHT RAIN, FREEZING RAIN, SLEET, AND SNOW
EXPECTED THIS EVENING THROUGH TUESDAY MORNING FOR PORTIONS OF
WESTERN AND CENTRAL NORTH DAKOTA...

A band of rain, freezing rain, sleet, and snow is expected to
push across portions of western and central North Dakota this
evening and into Tuesday morning. This band will extend generally
from the northwest part of the state, southeast into the Bismarck
Mandan area, and eventually the James River Valley. Although
snowfall and ice accumulations are expected to be light, slippery
roads will be possible at times. Additional freezing drizzle will
remain possible at times through the afternoon on Tuesday. Those
traveling tonight or Tuesday morning should proceed with caution
and check the latest road and weather conditions before leaving.

ZH
Special weather statement, Feb 28, 9:16 PM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
916 PM CST Mon Feb 28 2022

NDZ001-002-009>011-017>023-034>037-042-045>048-050-051-010700-
Divide-Burke-Williams-Mountrail-Ward-McKenzie-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Morton-Burleigh-Kidder-Stutsman-Grant-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Crosby, Bowbells, Powers Lake, Lignite,
Columbus, Portal, Williston, New Town, Stanley, Parshall, Minot,
Watford City, Killdeer, Halliday, Beulah, Hazen, Center,
Garrison, Washburn, Underwood, Wilton, Turtle Lake, Mcclusky,
Goodrich, Harvey, Fessenden, Mandan, Bismarck, Steele, Tappen,
Jamestown, Elgin, Carson, New Leipzig, Fort Yates, Selfridge,
Solen, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley,
Kulm, Wishek, Ashley, Oakes, and Ellendale
916 PM CST Mon Feb 28 2022 /816 PM MST Mon Feb 28 2022/

...WINTRY MIX OF LIGHT RAIN, FREEZING RAIN, SLEET, AND SNOW
CONTINUES THIS EVENING THROUGH TUESDAY MORNING FOR PORTIONS OF
WESTERN AND CENTRAL NORTH DAKOTA...

A band of light rain, freezing rain, sleet, and snow will continue
to push across portions of western and central North Dakota this
evening and into Tuesday morning. This band will extend generally
from the northwest part of the state, southeast into the Bismarck
Mandan area, and eventually the James River Valley. Although
snowfall and ice accumulations are expected to be light, slippery
roads will be possible at times. Additional freezing drizzle will
remain possible at times through the afternoon on Tuesday. Those
traveling tonight or Tuesday morning should proceed with caution
and check the latest road and weather conditions before leaving.

ZH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Adams

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Drought, Billings

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Billings forecast zone
Reported by
Drought Monitor
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Drought, Bowman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bowman forecast zone
Reported by
Drought Monitor
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Drought, Burke

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Burke forecast zone
Reported by
Drought Monitor
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Drought, Divide

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Divide forecast zone
Reported by
Drought Monitor
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Drought, Dunn

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dunn forecast zone
Reported by
Drought Monitor
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Drought, Golden Valley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Golden Valley forecast zone
Reported by
Drought Monitor
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Drought, Hettinger

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hettinger forecast zone
Reported by
Drought Monitor
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Drought, McKenzie

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
McKenzie forecast zone
Reported by
Drought Monitor
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Drought, Mountrail

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Mountrail forecast zone
Reported by
Drought Monitor
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Drought, Slope

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Slope forecast zone
Reported by
Drought Monitor
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Drought, Stark

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Stark forecast zone
Reported by
Drought Monitor
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Drought, Williams

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Williams forecast zone
Reported by
Drought Monitor
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011671, 1011672, 1011673, 1011674, 1011675, 1011676, 1011678, 1011679, 1011680, 1011681, 1011682, 1011683, 1011684.